Drugs are an often-overlooked cause of pancreatitis in hospitalized patients.1,2 Knowing which drugs are associated with acute pancreatic inflammation can help the hospitalist consider specific drugs as the cause within their differential diagnosis.
The two most common causes of acute pancreatitis are biliary disease (30%-60%) and chronic alcohol use (15%-30%). Drug-induced pancreatitis (DIP) has occurred with more than 100 prescribed medications.3,4
Most cases of acute pancreatitis are reversible and resolve on their own within three to seven days after treatment begins. A small number of patients develop severe complications, and their mortality rate nears 30%. Symptoms may last a few days and can include mild to severe epigastric pain that can radiate to the back, chest, flank, or lower abdomen.
Other symptoms can include nausea, vomiting, fever, abdominal tenderness, jaundice, or hypotension. Serum amylase and lipase levels usually rise to three times the upper limit of normal. Use of computerized tomography (CT) or ultrasound can help the diagnosis.
The mechanism of DIP is not known, but is thought to be predominantly due to an idiosyncratic reaction, and for a few agents/classes, to intrinsic drug toxicity.5 The incidence of DIP is approximately 1.4%-5%. Not knowing the exact number of prescriptions for each medication and the cases of pancreatitis from each impedes the determination of incidence.
Most data on DIP are from case reports or reviews of compiled cases. The validity and severity of DIP is unknown mostly because cases are underreported to MedWatch. Reasons for underreporting include:
- Low index of suspicion for DIP compared with drug- induced hepatotoxicity;
- Milder cases due to missed lower enzyme levels (not routinely ascertained in a metabolic panel);
- Missed latency of exposure; and
- Erroneous classification as alcoholic or biliary disease by default.
Drug-induced pancreatitis is more common in patients who have inflammatory bowel disease, AIDS, cancer, or gastrointestinal disease. It is also common in those who are geriatric, HIV positive, or who are on immunomodulating agents.6
An early compilation of DIP reports was published by Lankisch, et al. This was a retrospective evaluation that excluded all other pancreatitis etiologies (e.g., post-endoscopic retrograde cholangiopancreatography (ERCP), post-traumatic, post-operative, viral), except drugs. Out of 1,613 patients with acute pancreatitis, there were 22 cases of DIP due to the following agents: azathioprine (n=6), mesalamine/sulfasalazine (n=5) didanosine (ddI, n=4), estrogens (n=3), furosemide (n=2), hydrochlorothiazide (HCTZ, n=1), and rifampicin (n=1). Rechallenge was not attempted for ethical reasons. The mean hospital stay was 25.5 days (range two to 78 days), with an incidence of 1.2%. Two patients died (from AIDS and tuberculosis). The authors noted that other studies show a high fatality rate from azathioprine, ddI, furosemide, and HCTZ.
Additionally, Triveldi, et al., evaluated cases reported in the literature or unpublished cases from 1966 through 2004. They then classified the drugs into one of three categories based on strength of evidence of DIP association.
Class I included medications causing more than 20 reported cases with at least one case following rechallenge. Class II were medications causing more than 10 but fewer than 20 reported cases with/without a positive rechallenge, and Class III were all medications in 10 or fewer cases or unpublished reports (FDA or pharmaceutical company records). Following are some of the most common reports from drugs available in the U.S.:
- Class I: ddI (n=883), asparaginase (n=177), azathioprine (n=86), valproic acid (n=80), pentavalent antimonials (parenterals to treat leishmaniasis, n=80), pentamidine (n=79), mercaptopurine (n=69), mesalamine (n=59), estrogens (n=42), opiates (n=42), tetracycline (n=34), cytarabine (n=26), steroids (n=25), sulfamethoxazole/trimethoprim (SMZ-TMP, n=24), sulfasalazine (n=23), furosemide (n=21), sulindac (n=21);
- Class II: rifampin, lamivudine, octreotide, carbamazepine, acetaminophen, interferon alfa-2b, enalapril, HCTZ, cisplatin, erythromycin; and
- Class III (numerous agents, including the following classes): quinolones, macrolides, angiotensin-converting enzyme inhibitors (ACEIs), statins, and others.
Most recently Badalov, et al., evaluated cases from Medline (through July 1, 2006) and classified them based on levels of evidence. These levels were:
- Definite (imaging study or autopsy confirmed diagnosis);
- Probable (typical symptoms present and threefold increase in amylase and/or lipase); or
- Possible (all others, not included in the final analysis).
Cases were further subclassified into four classes:
- Class Ia (1 or more cases with positive rechallenge, excluding all other causes): codeine, conjugated estrogens, enalapril, isoniazid, metronidazole, mesalamine, pravastatin (other statins), procainamide, simvastatin, sulindac, sulfa drugs, tetracycline, and valproic acid;
- Class Ib (1 or more cases with positive rechallenge, not excluding all other causes): amiodarone, azathioprine, clomiphene, cytosine arabinoside, dapsone, dexamethasone (other steroids), estrogens, furosemide, ifosfamide, lamivudine, losartan, 6-MP, methimazole, methyldopa, nelfinavir, omeprazole, pentamidine, SMZ-TMP, and trans-retinoic acid (not topical);
- Class II (four or more cases, consistent latency in 75% of cases): acetaminophen, clozapine, ddI, erythromycin, l-asparaginase/peg-asparaginase, pentamidine, propofol, and tamoxifen;
- Class III (two or more cases, no consistent latency, no rechallenge): alendronate, captopril, carbamazepine, ceftriaxone, HCTZ, interferon, lisinopril, metformin, mirtazapine, naproxen, and others; and
- Class IV (one case, no other class, without rechallenge): too numerous.
Additionally, the Australian Adverse Drug Reactions Advisory Committee reported on the top 12 DIP-associated medications (n=414 reports implicating 695 drugs). The most commonly reported drugs included azathioprine, ddI, valproate, stavudine, simvastatin, clozapine, lamivudine, ezetimibe, prednisolone, olanzapine, celecoxib and 6-MP, which are listed in each medication’s Australian product information.
The following drugs/classes have been implicated in causing DIP:
- AIDS therapies: ddI, pentamidine;
- Antimicrobials: metronidazole, sulfonamides, tetracyclines;
- Diuretics: furosemide, HCTZ;
- Anti-inflammatories: mesalamine, salicylates, sulindac, sulfasalazine;
- Immunosuppressives: asparaginase, azathioprine, mercaptopurine; and
- Neuropsychiatric agents: valproic acid.
The American Gastroenterologic Association Institute has developed a guide for managing acute pancreatitis. Additionally, they note that when assessing DIP, consider prescription, over-the-counter, and herbal products, too.7 Pancreatitis can occur with certain drugs or medication classes, some more often than others.
Consider DIP in the differential diagnosis of patients who present with or develop epigastric pain. Question all patients with acute pancreatitis about their medication use as a possible cause for the disease. Assessment of amylase/lipase will aid in the diagnosis. To prevent further compromise in cases where DIP is suspected, hold the offending agent (and substitute if possible) to decrease further episodes. TH
Michele B Kaufman is a freelance medical writer based in New York City.
- Lankisch PG, Dröge M, Gottesleben F. Drug-induced acute pancreatitis: incidence and severity. Gut. 1995 Oct;37(4):565-567.
- Eltookhy A, Pearson NL. Drug-induced pancreatitis. Can Pharm J. 2006;139(6):58-60.
- Trivedi CD, Pitchumoni CS. Drug-induced pancreatitis: an update. J Clin Gastroenterol. 2005 Sept;39(8):709-716.
- Badalov N, Baradarian R, Iswara K, et al. Drug-induced pancreatitis: an evidence-based review. Clin Gastroenterol Hepatol. 2007 Jun;5(6):648-661.
- Vege SS, Chari ST. Etiology of acute pancreatitis. In: UpToDate, Rose, BD (Ed), UpToDate, Waltham, Mass., 2007.
- Skirvin A. Drug-induced pancreatitis. Aust Adv Drug Reactions Bull. 2006 Dec;25(6):22.
- American Gastroenterological Association Institute Medical Position Statement on Acute Pancreatitis. Gastroenterology. 1998 Sep;115(3):763-764.